Texas, 2023

Hail and Damaging Winds in Texas, April 26 to 27, 2023

April 26 to 27, 2023 · NWS LCH · 8 events in 3 counties and zones

A cold front stalled across Southeast Texas during the 27th while an upper disturbance moved across the region. This resulted in severe storms developing near the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cold front stalled across Southeast Texas during the 27th while an upper disturbance moved across the region. This resulted in severe storms developing near the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 26, 5:17 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 26, 5:17 PM CST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
617 PM CDT Wed Apr 26 2023

...New AVIATION...

.SYNOPSIS...
Issued at 339 PM CDT Wed Apr 26 2023

KLCH and KPOE radars show some scattered convection progressing
east across central LA, while some widely scattered showers have
been developing across SE TX as well as portions of Acadiana.
Very modest capping noted on GFSBufr soundings today along with
weak forcing mechanisms has resulted in rather sparse convection
across the area despite sufficient moisture and instability.

Latest surface analysis shows a weak warm front from near
Woodville eastward to near Opelousas, while a weak outflow
boundary (per KPOE radar) was sagging slowly southward in the
vicinity of the front. Dewpoints south of the boundary are in the
middle to upper 60s, while further north dewpoints are in the
upper 50s to lower 60s. Temperatures as of 4 PM range from the
mid 60s across central LA to near 80 across the southern zones.

24

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 339 PM CDT Wed Apr 26 2023

Showers and storms will be increasing tonight as a potent mid to upper
level shortwave pivots east across the southern plains. Most of
the activity is expected after midnight as a cluster of storms
currently developing in the vicinity of a surface low across N TX
moves east to southeast this evening. The latest 20Z update of
SPC's Day 1 SWO shows an expansion of the SLGT risk for severe
weather that was originally positioned over our NW zones. CAM
guidance shows an organized complex of storms approaching our
northwest zones between 10 PM and midnight, with the complex
evolving into a bow echo feature as it progresses eastward across
the CWA overnight. The primary risk with these storms will be
damaging winds, although a lesser risk of isolated tornadoes and
large hail will also be in place. The SLGT risk continues into Day
2 across southern LA, mainly southeast of a line from Lake
Charles to just north of Ville Platte as convection is expected to
eastward across the Acadiana region Thursday morning.

With PWATs climbing to between 1.5 and 1.7 inches just ahead of
the surface low and cold front, moisture should be adequate for
some storms to produce heavy rainfall with high rainfall rates.
WPC has outlined the area in MRGL risk for excessive rainfall,
across the northwest half of the area for tonight and over the
southeastern half of the area for Thursday morning. Average storm
total amounts are expected to be between 1 to 2 inches, but
localized higher amounts will be possible which could lead to
isolated flooding of urban and poor drainage areas.

CAMs also show some variations in timing of the complex as it
moves through the area, with the NAMNest on the faster end of the
spectrum. Blended NBM PoPs with various CAM members to depict a
broader PoP spectrum over the area to account for these timing
discrepancies overnight and into Thursday. Some of the hi res
models also show some redevelopment during the afternoon as the
main cold front moves through the region, and similar to the
situation last Friday, will depend on how well the atmosphere
recovers from the earlier storms along with how much instability
can be generated during daytime heating. At this time, no severe
risk is expected with any afternoon convection.

Rain chances should come to a complete end by late Thursday, with
dry weather expected for Friday as high pressure quickly transits
the region. Unfortunately, the dry weather will be short-lived as
the next disturbance in line will be diving south across the
Rockies and into the southern plains by Friday night, bringing an
increase in clouds as well as a chance for rain again by late
Friday night into early Saturday.

With Thursday's cold front being of Pacific origin, no significant
temperature variations are expected over the short term period.
Temperatures Friday and Saturday afternoons are expected to climb
into the lower to middle 80s. Overnight lows tonight will be in
the 60s, with slightly cooler temperatures expected by Thursday
night behind the cold front with lows ranging from the middle 50s
to the lower 60s. Nighttime temperatures will be slightly warmer
Friday night as winds become southerly as the surface high slides
east.

24

&&

.LONG TERM...
(Saturday through next Tuesday)
Issued at 339 PM CDT Wed Apr 26 2023

A closed low will be moving into the region on Saturday with
scattered to numerous showers/storms. This may come in two waves
into Sunday morning. The first wave along a leading shortwave and a
warm or stationary front along the coastal Parishes then with the
cold front/closed low passing across the region. At this time, the
threat for severe weather is low and any stronger storm would
likely be confined to coastal areas. However uncertainty remains
with regards to timing and strength, so that could change with time.

There is good agreement that by Sunday afternoon cool offshore flow
will take hold with drying/clearing conditions. Highs will top out in
the middle 70s.

As we move into early next week, sfc high pressure with lighter
winds will take hold. This will allow a gradual warm up near 80 on
Monday, lower 80s Sunday, and middle 80s by Wednesday with sfc high
pressure overhead or across the southeastern US.

78

&&

.AVIATION...
(00Z TAFS)
Issued at 607 PM CDT Wed Apr 26 2023

Conditions are mostly VFR for now, however ceilings will lower
through the evening and convection will also increase in coverage
tonight. IFR ceilings with occasional lower vis in storms is
expected tonight through Thursday morning. Ceilings will gradually
improve through the late morning and afternoon. Generally SE
winds are expected through tonight, however winds will be VRB and
potentially gusty around storms.

&&

.MARINE...
Issued at 339 PM CDT Wed Apr 26 2023

Moderate onshore flow is expected early this evening ahead of a
line of storms that will move through late tonight into early
Thursday. A brief wind shift to offshore will occur in the wake of
these storms, with onshore flow resuming later in the day ahead of
a cold front. Winds will shift westerly, then offshore by Thursday
night as the cold front moves through the area. This period of
offshore flow will be brief, with onshore flow resuming by late
Friday into Friday night as surface high pressure quickly moves
east.

Another cold front and its associated showers and storms will move
across the coastal waters Friday night into Saturday. This front
will be followed by stronger offshore flow Saturday into Sunday
along with drier conditions.

At this time, no headlines should be needed for our coastal waters
forecast until passage of the second front on Saturday. Exercise
caution or marginal advisory conditions are expected in the wake
of this system.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  63  82  55  82 /  70  80  10   0
LCH  65  81  59  82 /  60  70   0   0
LFT  68  83  63  85 /  30  70  10  10
BPT  67  83  59  83 /  50  70   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...24
LONG TERM....78
AVIATION...05
Hazardous weather outlook, Apr 26, 2:50 PM CST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
350 PM CDT Wed Apr 26 2023

LAZ027>033-044-045-055-073-074-141>143-152>154-241>243-252>254-
TXZ180-201-259>262-515-516-615-616-272100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Lafayette-Upper St. Martin-Lower St. Martin-West Cameron-
East Cameron-Northern Calcasieu-Northern Jefferson Davis-
Northern Acadia-Upper Vermilion-Upper Iberia-Upper St. Mary-
Southern Calcasieu-Southern Jefferson Davis-Southern Acadia-
Lower Vermilion-Lower Iberia-Lower St. Mary-Tyler-Hardin-
Northern Jasper-Northern Newton-Southern Jasper-Southern Newton-
Upper Jefferson-Northern Orange-Lower Jefferson-Southern Orange-
350 PM CDT Wed Apr 26 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Showers and storms will increase in coverage late this evening,
spreading east across southeast Texas into Louisiana after midnight.
The area has been highlighted with a Slight Risk (level 2 out of 5)
for severe weather by the Storm Prediction Center. The primary severe
weather risk looks to be damaging winds, although an isolated tornado
or two as well as large hail cannot be ruled out. In addition, areas
northwest of a line from Beaumont to Marksville have also been
highlighted with a Marginal Risk (level 1 out of 4) for excessive
rainfall and flooding by the Weather Prediction Center.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will be ongoing at daybreak Thursday, as
the convective complex progresses east through the morning. Portions
of southern Louisiana, southeast of a line from Lake Charles to just
north of Opelousas have been highlighted in a Slight Risk (level 2
out of 5) for severe weather by the Storm Prediction Center, with the
primary risk damaging wind gusts. However, an isolated tornado or
large hail will be possible as well. Additionally, areas east and southeast
of a line from Sabine Pass to Leesville to Alexandria have been
highlighted with a Marginal Risk (level 1 out of 4) for excessive
rainfall and flooding by the Weather Prediction Center for Thursday.

After a short break on Friday, another round of showers and storms is
expected on Saturday. At this time, any risk for severe weather or
heavy rainfall appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-436-450-452-455-470-472-475-272100-
Sabine Lake-Calcasieu Lake-Vermilion and West Cote Blanche Bays-
Atchafalaya and East Cote Blanche Bays-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
350 PM CDT Wed Apr 26 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will increase late tonight. Some storms
could be strong, producing locally higher winds and seas, along with
dangerous cloud-to-water lightning and rains reducing visibilities
to less than a mile.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will continue through Thursday with the
passage of the front. Some storms could be strong, producing locally
higher winds and seas, along with dangerous cloud-to-water lightning
and rains reducing visibilities to less than a mile.

Another round of showers and storms is expected on Saturday as
another front moves through the region. This front will be followed
by strong northwesterly winds and rough seas, with exercise caution
or marginal advisory conditions possible from Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Ft Polk radar (KPOE), 157 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Tyler

When
April 26, 10:25 PM CST
Where
Tyler County, 0.69 mi N of Chester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.930, -94.600

The Tyler County Emergency Manager reported 1 inch hail in Chester.

Thunderstorm Wind, Tyler

When
April 26, 10:30 PM CST
Where
Tyler County, 1.5 mi NNE of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.940, -94.590

Trees were downed and or snapped along FM 1745.

Hail, Tyler

When
April 26, 10:35 PM CST
Where
Tyler County, 2.16 mi NNW of Chester
Measured
1.25 in hail
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.950, -94.610

Dime to Quarter sized hail damaged vents, AC units, broke a window in a church, and damaged wood siding.

Thunderstorm Wind, Tyler

When
April 26, 11:00 PM CST
Where
Tyler County, 7.52 mi NNW of Dam Res
Measured
65 kt (75 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
30.950, -94.250

Wind gusts of 65 to 75 MPH snapped branches and downed several large trees along County Road 3725 and at the Pamplin Creek Bridge.

Thunderstorm Wind, Tyler

When
April 26, 11:03 PM CST
Where
Tyler County, 5.56 mi N of Dam Res
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.930, -94.210

Branches were snapped along County Road 3775 near the Neches River.

Thunderstorm Wind, Tyler

When
April 26, 11:05 PM CST
Where
Tyler County, 1.5 mi NNW of Town Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
30.800, -94.190

Trees downed on Highway 92 along the west side of BA Steinhagen Lake.

Thunderstorm Wind, Jasper

When
April 26, 11:39 PM CST
Where
Jasper County, 0.91 mi NE of Buna
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
30.440, -93.960

A personal weather station recorded a wind gust of 76 mph.

Hail, Jefferson

When
April 27, 2:20 AM CST
Where
Jefferson County, 0.91 mi SW of Brooks
Measured
1 in hail
Reported by
Public
Coordinates
30.010, -94.180

One inch hail near Ford Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096234, 1096237, 1096235, 1096238, 1096239, 1096240, 1096241, 1096236.